Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 195, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 31, 2002, 3:50 PM MDT for Morton County, North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2002, 3:50 PM MDT (21:50 UTC)
- Expired
- Aug 31, 2002, 4:45 PM MDT
- In force
- 55 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Morton County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -265 J/kg
- Mixed-layer LCL
- 2053 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
757 WUUS53 KBIS 312150 SVRBIS NDC059-312245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 350 PM MDT SAT AUG 31 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 445 PM MDT * AT 350 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTH OF GLEN ULLIN...OR ABOUT 46 MILES EAST OF DICKINSON...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GLEN ULLIN AT 405 PM MDT ALMONT AT 435 PM MDT HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. LAT...LON 4681 10204 4672 10201 4672 10146 4698 10146
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 1:15 PM MDT, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 31, 1:15 PM MDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 215 PM CDT SAT AUG 31 2002 THE LEADING EDGE OF THE MID LEVEL ASCENT REGION WILL OVERTAKE THE SURFACE TROUGH ROUGHLY FROM SIOUX COUNTY NORTHEAST TO DEVILS LAKE AROUND 22Z...AT MAX HEATING. THIS SHOULD BE WHERE THE THUNDERSTORMS WILL FIRE UP. SOME OF THIS ACTIVITY WILL LIKELY BE SEVERE AS IT MARCHES EAST. ALREADY...THE APPROACHING DISTURBANCE HAS SET OFF MODERATE THUNDERSTORM ACTIVITY IN THE NORTHWEST QUARTER OF THE STATE. THE PASSAGE OF THIS SURFACE TROUGH WILL NOT HOWEVER BE THE END OF THE CONVECTION THREAT THIS HOLIDAY WEEKEND...AS A WEAK AND THEN A MODERATELY STRONG SHORT WAVE FOLLOW IN SUCCESSION SUNDAY AFTERNOON AND SUNDAY NIGHT. THESE FEATURES WILL BRING A CHANCE OF SHOWERS AND THUNDERSHOWERS. LABOR DAY MONDAY WILL FINALLY PRESENT A PLEASANTLY DRY NORTHWEST SURFACE WIND...WITH SUNNY SKIES AS A MID LEVEL RIDGE BUILDS UP OVER THE ROCKIES. .BIS...NONE. RS LEBLANG
In the hours before
Special weather statement, Aug 31, 11:43 AM MDT, 4 hours 7 minutes before
NDZ001-009-017-312045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 1243 PM CDT SAT AUG 31 2002 SCATTERED SHOWERS AND THUNDERSTORMS THAT DEVELOPED OVER NORTHEAST MONTANA HAVE MOVED INTO WESTERN WILLIAMS AND MCKENZIE COUNTIES. THE SHOWERS AND THUNDERSTORMS ARE MOVING NORTHEAST AND WILL AFFECT NORTHWEST NORTH DAKOTA THROUGH THE AFTERNOON. MOST RAINFALL AMOUNTS WILL BE LIGHT...THOUGH STRONGER THUNDERSTORMS MAY PRODUCE A BRIEF PERIOD OF MODERATE RAIN. GUSTY WINDS AND DANGEROUS LIGHTNING CAN ALSO BE EXPECTED. USE CAUTION TO ENSURE SAFETY DURING OUTDOOR ACTIVITIES. THOMSON
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 6:08 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 52 min |
| Aug 30, 6:24 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Oliver, Sheridan | 51 min |
| Aug 30, 7:02 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh | 58 min |
| Aug 30, 10:53 PM MDT | Severe Thunderstorm Warning | BIS | Rolette | 52 min |
| Aug 31, 4:10 PM MDT | Severe Thunderstorm Warning | BIS | Rolette | 35 min |
| Aug 31, 4:45 PM MDT | Severe Thunderstorm Warning | BIS | Rolette | 30 min |
| Aug 31, 4:47 PM MDT | Severe Thunderstorm Warning | BIS | Morton | 58 min |
| Aug 31, 5:30 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh | 60 min |
| Aug 31, 5:45 PM MDT | Severe Thunderstorm Warning | BIS | Morton | 60 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.